What Medications Cause Hair Loss?

Sometimes, you might not be aware of it, but the hair loss you are experiencing could be a result of a type of medication you use often. It is important you discuss this with your doctor and review all medication in order to determine if any of them are the cause.

Chemotherapy – this is well known for being a reason for hair loss. However, experts say it all depends on the dosage and the kind of medicine given as well. The sensitivity of the patient towards the drug also affects hair loss. The drugs generally used in chemotherapy stop the division of hair cells, which results in thin, weak hair which tends to break off.

Acne Medication – a common medication given for acne; accutane also can bring on hair loss. Depending on the user, it can sometimes cause immediate hair loss, or post medication. This hair loss is not permanent.

Birth Control Pills – these tend to play around with your hormones. A change in hormones due to contraceptives causes hair loss. With the initial use of contraceptives you will notice more rapid hair growth, which in a few months will change to hair loss.

Anti-depressants – Celexa is one anti depressant which is directly linked to hair loss, as it causes protein and amino acid levels to drop. Others include Prozac, Zoloft and Paxil.

Anti-Inflammatory Drugs – Prednisone

Anti-Seizure Medication – Dilatin

Gout – a type of arthiritis, gout requires taking medication such as NSAIDS which are non-steroidal anti-inflammatory drugs, or corticosteroids or adrenocorticotropic hormones (ACTH). These could possibly cause hair loss.